Prescribing and mixing controlled drugs - changes
24th April 2012
The following awaited changes to the prescribing and use of controlled drugs came into force on the 23rd April 2012:
- Pharmacist Independent Prescribers (PIPs) and Nurse Independent Prescribers (NIPs) are now able to prescribe, administer and give directions for all schedule 2, 3, 4 and 5 drugs within their competence. This extends to diamorphine, dipipanone or cocaine for treating organic disease or injury but not for treating addiction.
- All prescribers who are authorised to prescribe controlled drugs (e.g. doctors, dentists, supplementary prescribers, PIPs and NIPs) are able to write a direction to enable compounding (mixing) of schedule 2, 3, 4 or 5 controlled drugs.
- All registered pharmacists and nurses are able to supply diamorphine or morphine under a patient group direction (PGD) for the immediate, necessary treatment of sick or injured persons.
Guidance for pharmacists is available on the Royal Pharmaceutical Society website (member’s only area) and general guidance is available from the National Prescribing Centre. The explanatory memorandum for the legislative changes is available here.
Tolvaptan: over-rapid increase in serum sodium and risk of serious neurological events
23rd April 2012
The UK Medicines and Healthcare products Regulatory Agency (MHRA) has warned that treatment with tolvaptan (Samsca, Otsuka) can result in over-rapid correction of hyponatraemia, which can lead to serious neurological events. They give specific advice for healthcare professionals on monitoring of serum sodium and the acceptable rate of rise of serum sodium during treatment and highlight that co-administration of other drugs or fluids with a high sodium content (e.g. normal or hypertonic saline) is not recommended. They also warn that tolvaptan may reduce the effect of vasopressin analogues (e.g. desmopressin) used to control or prevent bleeding.
Risks of hypomagnesaemia and increased risk of fracture with long-term PPI use
23rd April 2012
The UK Medicines and Healthcare products Regulatory Agency (MHRA) have alerted healthcare professionals of the possible risks of hypomagnesaemia and also increased fracture risk with long-term Proton Pump Inhibitor (PPI) use (generally >1year) in their latest Drug Safety Update publication.
- Japanese translation of PCF now available!
- Die März/April Ausgabe des APM Newsletter ist fertig
- Buprenorphine therapeutic review
- Cyclizine 50mg/mL injection supply problem in UK
- SIGN lung cancer guideline for consultation
- NICE evidence summary of oral desmopressin
- NICE changes its name
- Asilone discontinued in UK
- GMC publishes Good practice in prescribing and managing medicines and devices
- Aqueous cream may cause skin irritation